Texas, 2020

Tornadoes and Hail in Texas, April 22, 2020

April 22, 2020 · NWS FWD · 6 events in 5 counties and zones

Thunderstorms developed along a dryline as a strong upper level disturbance crossed the Southern Plains. Some wind damage was reported across Central Texas, and a couple of tornadoes occurred in Lamar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a dryline as a strong upper level disturbance crossed the Southern Plains. Some wind damage was reported across Central Texas, and a couple of tornadoes occurred in Lamar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 22, 4:59 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 4:59 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 AM CDT Wed Apr 22 2020

.SHORT TERM... /NEW/
Update:
No major updates are necessary to today’s forecast. Weak
convection has fired up along a boundary that extends from a
Childress to Sweetwater line. This convection will likely
dissipate before reaching North and Central Texas. Expect
additional convection later this morning as the dryline sharpens
and moves eastward. For additional information regarding today's
severe weather threat, see the details below. Hernandez

Previous Discussion:
/Today and Tonight/

Bottom Line:

Large hail, damaging winds, and tornadoes will all be possible
this afternoon east of I-35. North and Central Texas residents
are advised to remain weather aware this afternoon as the
potential for adverse weather conditions increases. The highest
threat for severe weather will be along and east of the Interstate
35 corridor.

Threats:
-Very large hail
-Damaging winds
-Several tornadoes

Meteorological Discussion:

A potent upper level shortwave can be clearly picked out in this
morning’s water vapor imagery, currently making its way eastward
across northern portions of New Mexico. Ahead of this shortwave,
a leading energy lobe was able to kick off showers and storms
across Oklahoma, and are currently making their way southeast.
Given the orientation of the moisture axis and low-level jet, it
is possible that theses storms make it to the Red River mainly
east of I-35 in the coming hours. Given the state of the
atmosphere, can’t rule out a continued severe weather threat,
with mainly a large hail and damaging wind potential. All of this
activity will likely move out of our region by around 4-5am as it
enters much more stable air and becomes detached from its main
forcing source.

A surface low is expected to develop across eastern portions of
the Texas Panhandle and move into western portions of Oklahoma.
This surface low pressure will allow for a sharp moisture gradient
to develop through the early morning hours, initially across West
Texas, then move eastward throughout the day today.

Showers and thunderstorms will likely develop late this morning
well ahead of the dryline as an unstable airmass taps into better
forcing for ascent from the main shortwave. Dynamic cooling aloft
will gradually steepen the mid-level lapse rates to around 8 C/km,
increasing the threat for large hail east of I-35.

Convection is expected to gradually increase in coverage as
daytime heating becomes maximized by mid-afternoon. With the
dryline likely extending along the I-35 corridor by around 3pm,
any convection that develops will be capable of becoming strong to
severe. Ahead of the dryline, a strong low-level jet will enhance
the right turning nature of the hodographs, signifying an
increasing threat of tornadoes from any storm that is able to
become surface based. The latest guidance suggests that the best
low-level level moisture will reside generally east of I-35 and
south of I-20. It is in this area where the potential for low-
level rotation will become maximized.

As the dryline pushes eastward, convective chances will be ending
from west to east through the afternoon and into the evening. Dry
air will settle in across the region behind the dryline, leading
to a quiet night tonight. Lows will remain in the 50s and 60s with
clearing skies expected.

Given daily routines have changed due the latest health safety
concerns, it is important that you are weather ready today.
Identify your best available shelter, and if a public shelter is
your only possible option, determine if your local shelter is
open. When taking refuge, CDC reminds you to protect yourself and
others from COVID19 by staying at least 6 feet from other people
when possible and wearing a cloth face covering.

Hernandez

&&

.LONG TERM... /Issued 308 AM CDT Wed Apr 22 2020/
/Thursday and Beyond/

Seasonably warm and dry conditions will greet North and Central
Texas at the start of the period as today's system heads for the
Ohio Valley. With the post-frontal surface ridge moving across
Central Texas, winds will shift to the west, allowing high
temperatures to surpass 80 degrees in most locations. Longwave
troughing across the central and eastern CONUS will develop
during the day Thursday, with a shortwave trough rounding its base
and swinging through the Southern Plains on Friday. Despite the
decent lift provided by the shortwave, a moisture-starved
atmosphere will make precipitation difficult to come by. An
exception will be the northeast zones where scattered showers and
a few isolated storms will be possible, and will keep the chance
to slight chance POPs for Friday. Any measurable rain will likely
be confined to areas northeast of the DFW Metroplex.

The more notable result will be a cold front which will sweep
quickly south through all of the forecast area by sunset Friday,
bringing a 5 to 10 degree temperature drop across the board. A 15
to 25 MPH northwest wind will mark the frontal passage, making for
a breezy Friday afternoon. Conditions should be pleasant over the
weekend with lows in the 50s and highs in the 70s.

A northwest flow regime will then set up across the region for the
first half of next week due to troughing in the east and ridging
in the west. A passing shortwave will provide a chance of rain on
Tuesday generally east of the Interstate 35 corridor. At this
time, severe weather appears unlikely with the Tuesday system and
thunder may even be hard to come by due to a lack of moisture and
instability. The northwest flow pattern will likely continue
through the end of next week, which can be a bit unpredictable for
this time of year. It is a bit too early for MCS concerns to
start, so the current thinking is slightly above normal temps
with occasional brief chances of showers and storms can be
expected as we move beyond the extended portion of the forecast.

30

&&

.AVIATION... /NEW/
Update:
/12Z TAFs/

The next 12 to 18 hours will remain fairly challenging with
regards to timing the convective potential as well as the reduced
ceilings.

A stratus deck is now approaching the DFW Metroplex, with a quick
reduction to MVFR through the next hours or so. There remains
fairly good agreement that IFR will gradually make its way
northward into the region thanks to the stout low-level jet. As
increasing moisture continues, shower activity is likely to pick
up by mid-morning across North and Central Texas. Have prevailed
SHRA for now given it appears that any thunderstorms will likely
remain east of the DFW metroplex this morning.

There remains some uncertainty as to just how much thunderstorm
coverage there will be across North Texas. Given widespread
thunderstorms don't appear likely at this time, have kept a VCTS
for the area. It appears as if the highest coverage of storms will
happen just east of the DFW metroplex. This will continue to be
refined in subsequent forecasts.

A similar trend is expected at Waco as the dryline makes its way
eastward. With the majority of the convection firing up just east
of I-35, confidence in adding TSRA remained too low at this time.

Regarding the ceiling trends at both Waco and North Texas, a
gradual improvement is expected as the dryline moves east.
Precipitation will begin to exit the immediate TAF sites, leaving
behind breezy westerly winds in the afternoon. A weak front will
slide south tonight, allowing for winds to become northerly
through the rest of this TAF cycle.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84  60  83  63  83 /  80   5   0   0  10
Waco                80  58  82  61  87 /  90   5   0   0   5
Paris               74  58  77  58  76 / 100  60   0   5  30
Denton              83  57  82  62  81 /  70   5   0   5  10
McKinney            80  57  81  61  80 /  80  20   0   0  20
Dallas              84  60  83  63  83 /  80  10   0   0  10
Terrell             76  58  81  59  82 /  90  30   0   0  10
Corsicana           77  58  80  61  84 /  90  20   0   0  10
Temple              79  58  83  61  87 /  90   5   0   0   0
Mineral Wells       86  58  82  61  81 /  40   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

8
Hazardous weather outlook, Apr 22, 5:05 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
605 AM CDT Wed Apr 22 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231115-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
605 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be likely today east of
Interstate 35. Large hail, damaging winds and tornadoes will all be
possible starting late this morning through the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are possible Friday and Friday night across
the eastern counties. Though severe appears unlikely, a few storms
with small hail and frequent lightning are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this morning through the afternoon
east of Interstate 35.

In the hours before

Special weather statement, Apr 22, 7:50 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
850 AM CDT Wed Apr 22 2020

TXZ091-092-221430-
Cooke TX-Montague TX-
850 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE AND NORTHWESTERN
COOKE COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellevue, while another storm was near Ringgold. Both
storms are moving northeast at 50 mph.

Dime to penny size hail will be possible with these storms.

 Locations impacted include...
Nocona and Stoneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
      3392 9751 3391 9746 3382 9745 3382 9737
      3388 9733 3386 9733 3386 9732 3375 9729
      3362 9798 3387 9798 3388 9794 3385 9787
      3386 9783 3390 9778 3392 9778 3399 9769
TIME...MOT...LOC 1349Z 239DEG 45KT 3374 9802

05

The radar

The Altus AFB radar (KFDR), 127 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Montague

When
April 22, 8:21 AM CST
Where
Montague County, 1.72 mi W of Rowland
Measured
1 in hail
Reported by
Public
Coordinates
33.930, -97.700

A public report indicated quarter sized hail in the city of Rowland, TX.

Thunderstorm Wind, Leon

When
April 22, 1:26 PM CST
Where
Leon County, 4.19 mi N of Malvern
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.430, -95.760

An MPING report indicated trees snapped or uprooted approximately 12 miles southeast of Oakwood, TX.

Thunderstorm Wind, Anderson

When
April 22, 1:55 PM CST
Where
Anderson County, 0.59 mi W of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -95.590

Emergency management reported a few trees down near the city of Elkhart, TX.

Hail, Grayson

When
April 22, 3:40 PM CST
Where
Grayson County, Cedar Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.830, -96.830

A trained spotter reported nickel sized hail near Thousand Trails Campground in the city of Gordonville, TX.

Tornado, Lamar

When
April 22, 5:35 PM CST to 5:42 PM CST
Where
Lamar County, 1.58 mi SSW of Belk to 3.59 mi WSW of Pat Mayse Lake
Rating
EF1
Path length
4.45 mi
Path width
510 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.809, -95.731

A majority of the damage associated with this tornado was to a mix of softwood and hardwood trees, though a few outbuildings were damaged near the community of Direct. This tornado appears to have started near/along County Road 36500 and then tracked towards the east, crossing Farm-to-Market Road 1499. The end of the tornado track was difficult to determine due to limited road access, but the tornado appears to have dissipated along the southern edge of Pat Mayse Lake. Maximum winds with this tornado were estimated at 110 mph.

Tornado, Lamar

When
April 22, 5:51 PM CST to 6:05 PM CST
Where
Lamar County, 1.47 mi SE of Trout Spur to 1.45 mi ESE of Faulkner
Rating
EF2
Path length
10.16 mi
Path width
810 yd
Continued into
Red River, Tx (SHV)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.817, -95.480

Based on the damage surveyed, this tornado started just to the east-northeast of the Powderly/Camp Maxey area near the Hidden Lakes Estates along FM 3298. Numerous trees were damaged/snapped or uprooted along the path of the tornado with some relatively minor roof damage to a handful of residential structures. The most concentrated damage occurred along County Road 45250 where considerable tree damage occurred and the EF-2 rating was assigned. The tornado crossed into Red River County for about a quarter of a mile as it was dissipating. Maximum estimated winds were 115 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886679, 886681, 886682, 886680, 886672, 886675.